Hail, Androscoggin
- When
- August 6, 4:26 PM EST to 4:30 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Crowleys
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.060, -70.140
A severe thunderstorm produced 1 inch hail near Lisbon.
Another in a series of weak cold fronts dropped south through the region on the afternoon of the 6th. Convection developed during the late afternoon with several cells becoming severe through early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Another in a series of weak cold fronts dropped south through the region on the afternoon of the 6th. Convection developed during the late afternoon with several cells becoming severe through early evening. Wind damage was the primary threat with these storms, although one report of large hail was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 2:07 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 307 PM EDT WED AUG 6 2014 .SYNOPSIS... A COLD FRONT WILL EXIT THE REGION TO THE SOUTHEAST THIS EVENING. AN UPPER TROUGH WILL PRODUCE SCATTERED DAYTIME SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY AND FRIDAY. A LARGE RIDGE OF HIGH PRESSURE AND DRIER AIR WILL ARRIVE IN TIME FOR THE UPCOMING WEEKEND. THE HIGHS SHIFTS OFFSHORE EARLY NEXT WEEK...AND WILL PRODUCE SOUTHWEST WINDS WHICH WILL ALLOW FOR A WARM UP. && .NEAR TERM /TONIGHT/... MAIN BAND OF SHRA AND TSRA WILL MOVE OFFSHORE THRU LATE AFTERNOON. THERE ARE SCATTERED SHRA...WITH PERHAPS A RUMBLE OF THUNDER BEHIND THIS LINE. THESE MAY LINGER IN THE MOUNTAINS AND FOOTHILLS THRU ABOUT 00Z...BUT DOWNSLOPE WILL WEAKEN THEM AS THE GET CLOSER TO THE COAST. BEHIND THE FRONT...LOOK FOR SKIES TO CLEAR...WITH LOWER DEW POINTS AND COOLER MINS. LOWS WILL GENERALLY BE IN THE 50S INLAND...TO AROUND 60 ON THE COAST. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... LIGHT NW FLOW AT THE SURFACE WILL PERSIST ON THURSDAY...BUT 500 MB CLOSED LOW CROSSES RIGHT OVER THE FORECAST AREA DURING DAYTIME HEATING. THE INSTABILITY GENERATED WILL PRODUCE A FAIR AMOUNT OF CLOUDS...AS WELL AS SHRA AND A FEW TSRA...GENERALLY FROM LATE MORNING THRU AROUND SUNSET. COLD ENOUGH THAT ANY SUSTAINED UPDRAFTS COULD PRODUCE SOME SMALL HAIL...BUT THESE WILL BE LIMITED. ALL THE CLOUDS WILL LIMIT HIGHS IN THE NORTHERN ZONES TO THE LOW TO MID 70S...WITH SOUTHERN AREAS GENERALLY IN THE MID 70S TO AROUND 80. ANY SHRA WILL DIMINISH WITH THE LOSS OF HEATING THURSDAY NIGHT...AND SKIES SHOULD CLEAR OUT SOME...WITH LOWS DROPPING BACK INTO THE 50S MOST EVERYWHERE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... HIGH PRESSURE OVER THE GREAT LAKES AND LOW PRESSURE OVER THE CANADIAN MARITIMES KEEPS A NORTHERLY FLOW OVER THE AREA... WITH GENERALLY DRY AND COOL CONDITIONS. HOWEVER... UPPER LOW OVER THE MARITIMES AND AN IMPULSE ROTATING AROUND IT WILL CONTRIBUTE TO A CHANCE OF SHOWERS FRIDAY AFTERNOON PRIMARILY ACROSS THE EASTERN HALF OF THE AREA. INSTABILITY IS NOT ALL THAT IMPRESSIVE SO THUNDERSTORMS ARE NOT VERY LIKELY. UPPER LOW MOVES EAST ON SATURDAY... WITH THE SURFACE HIGH DRIFTING EAST INTO THE AREA AS WELL. EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING A BIT... INTO THE LOW 80S. AS SURFACE HIGH SHIFTS OFFSHORE ON SUNDAY... A SOUTHERLY FLOW WILL BEGIN TO TRANSPORT MORE WARMTH AND MOISTURE INTO THE AREA. SO FOR SUNDAY... MONDAY... AND TUESDAY... EXPECT GRADUALLY INCREASING TEMPERATURES AND DEW POINTS AS WELL AS INCREASING CHANCES FOR SHOWERS IN THE AFTERNOONS... ESPECIALLY IN THE MOUNTAINS. BY TUESDAY... UPPER TROUGH OVER CANADA MOVES FAR ENOUGH EAST TO DRAG A COLD FRONT CLOSER TO THE AREA. EXPECT INCREASED CHANCES OF SHOWERS TUESDAY THROUGH THURSDAY AS THIS FRONT MAKES IT THROUGH THE AREA SOMETIME IN THAT TIME FRAME. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...ANY SHRA/TSRA IN MAINE WILL DIMINISH BY SUNSET...WITH VALLEY FOG DEVELOPING AFTER MIDNIGHT. EXPECT MAINLY VFR ON THURSDAY...WITH SCATTERED SHRA AND A FEW TSRA. THURSDAY NIGHT...WITH THE EXCEPTION OF VALLEY FOG...EXPECT VFR. LONG TERM...EXPECT A PERIOD OF PROLONGED VFR CONDITIONS THROUGH EARLY NEXT WEEK... OUTSIDE OF THE USUAL VALLEY FOG AT NIGHT. && .MARINE... SHORT TERM...WINDS/SEAS REMAIN BELOW SCA LEVELS. SWELL WILL PUSH SEAS UP TO NEAR 4 FT TONIGHT INTO THURSDAY. LONG TERM...WITH HIGH PRESSURE MOVING OVER THE WATERS THIS WEEKEND... EXPECT THE WIND FLOW TO BE DOMINATED BY SEA BREEZES. WAVE HEIGHTS SHOULD REMAIN LOW AS WELL. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS...CEMPA NEAR TERM...CEMPA SHORT TERM...CEMPA LONG TERM...KIMBLE AVIATION...CEMPA/KIMBLE MARINE...CEMPA/KIMBLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 235 AM EDT WED AUG 6 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-070645- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 235 AM EDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-070645- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 235 AM EDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT WED AUG 6 2014
MEZ024>026-061915-
COASTAL CUMBERLAND-LINCOLN-SAGADAHOC-
216 PM EDT WED AUG 6 2014
...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY...LINCOLN COUNTY
AND CUMBERLAND COUNTY THROUGH 315 PM EDT...
AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ARROWSIC...OR ABOUT
3 MILES SOUTH OF BATH...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOOLWICH...BRUNSWICK
NAVAL AIR STATION...BRUNSWICK EXECUTIVE AIRPORT...BATH...
PHIPPSBURG...ARROWSIC...WESTPORT...POPHAM BEACH STATE PARK...
GEORGETOWN AND BOOTHBAY THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4383 6950 4383 6953 4386 6953 4382 6954
4381 6958 4375 6957 4376 6958 4375 6963
4380 6962 4377 6966 4381 6970 4373 6976
4370 6976 4373 6976 4370 6984 4386 7001
4400 6986 4386 6948
MLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT WED AUG 6 2014
MEZ018-019-023-024-061900-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
230 PM EDT WED AUG 6 2014
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 300 PM EDT...
AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STANDISH...OR ABOUT 9 MILES
SOUTHWEST OF NORTH WINDHAM...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STEEP FALLS...FRYE
ISLAND...LIMINGTON...STANDISH...LOWER BAY...BAR MILLS...NORTH
WINDHAM...BUXTON...SOUTH WINDHAM AND GORHAM THROUGH 300 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4370 7077 4386 7067 4381 7013 4371 7019
4367 7023 4366 7022 4352 7031
MLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT WED AUG 6 2014
MEZ022-027-028-061945-
COASTAL WALDO-INTERIOR WALDO-KNOX-
238 PM EDT WED AUG 6 2014
...STRONG THUNDERSTORMS WILL IMPACT KNOX COUNTY AND WALDO COUNTY
THROUGH 345 PM EDT...
AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF SEARSMONT...OR ABOUT 10
MILES WEST OF BELFAST...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WASHINGTON...WALDO...
MORRILL...MONTVILLE...LIBERTY...APPLETON...SEARSMONT...SWAN LAKE
STATE PARK...SWANVILLE AND HOPE THROUGH 345 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4406 6886 4410 6896 4417 6892 4417 6900
4431 6894 4415 6907 4430 6945 4461 6904
4449 6881 4446 6880 4442 6887 4444 6891
4442 6897 4434 6893 4440 6889 4438 6886
4436 6885 4418 6894 4416 6891 4419 6879
MLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED AUG 6 2014
MEZ023-061930-
COASTAL YORK-
305 PM EDT WED AUG 6 2014
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 330 PM EDT...
AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FERRY BEACH STATE PARK...OR ABOUT 2
MILES EAST OF BIDDEFORD...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SACO...BIDDEFORD...OLD
ORCHARD BEACH AND FERRY BEACH STATE PARK THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4344 7049 4354 7043 4353 7035 4350 7038
4345 7036 4346 7034 4344 7033 4342 7037
4340 7038
MLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM MARINE TSTM WIND PORTLAND BUOY 43.53N 70.14W
08/06/2014 M40 MPH ANZ154 ME BUOY
&&
EVENT NUMBER GYX1400197
MPKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT WED AUG 6 2014
MEZ019-020-062145-
ANDROSCOGGIN-INTERIOR CUMBERLAND-
458 PM EDT WED AUG 6 2014
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 545 PM EDT...
AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF MECHANIC FALLS...
MOVING SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MECHANIC FALLS...POLAND...MINOT...LEWISTON...AUBURN...
SABATTUS...RANGE PONDS STATE PARK...LISBON...BOWDOIN AND DURHAM
THROUGH 545 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4402 7004 4400 7003 4399 7005 4398 7003
4395 7006 4388 7030 4410 7044 4421 7033
4427 7022 4406 7002 4403 7002
MLEThe Portland,ME radar (KGYX), 21 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail near Lisbon.
A severe thunderstorm downed trees and wires on Bald Hill Road in New Gloucester.
A severe thunderstorm downed a tree and wires on Lunt Road near Durham.
A severe thunderstorm downed trees and wires across Old Pennelville Road near Brunswick Naval Air Station.
A severe thunderstorm downed trees and wires across Enterprise Drive near Brunswick.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540596, 540597, 540598, 540599, 540600.